A mother who had medicinal cannabis she purchased for her gravely ill daughter seized at Dublin Airport last Friday has hit out at claims that it was a publicity stunt.
Customs officials confiscated THC cannabis oil from Vera Twomey after questioning her for an hour after she got off a flight from Barcelona.
She voluntarily made customs officials aware of the fact that she had the THC oil on her person as the product had not been detected by sniffer dogs.
Ms Twomey, of Aghabullogue, Co Cork, went to Spain to get a prescription from a consultant for medicinal cannabis for Ava, 7, who suffers from a form of epilepsy called Dravet syndrome.
Ava can experience multiple seizures every day and her mother says her condition is worsening.
Speaking on the Neil Prendeville show on Cork’s Red FM, Ms Twomey insisted she was only trying to legally obtain THC for her daughter and that she was not in the business of carrying out cheap stunts.
“It shouldn’t be a criminal act to bring it in,” she said.
“If I came through the airport with the THC and left the airport that is an illegal substance that I have on my person. Whether I was caught with it or whether I was not caught with it.
"THC is there for people to be able to use it for their families all over Europe. I wanted to bring the medication back but I do not want to be charged as a criminal.”
Ms Twomey refuted a suggestion by a caller that she had failed her daughter by bringing the medicinal cannabis to the attention of customs officials.
She said that Ireland needs to update its rules in relation to medicinal cannabis and that doctors should work with their international colleagues to learn more about THC.
Last month Vera walked from Cork to the Dáil to highlight her daughter’s plight.
THC-based cannabis oil is illegal in Ireland but is available via prescription in many other countries. .
The Health Products Regulatory Authority (HPRA) has recommended access to medicinal cannabis under a monitored five-year programme for sufferers of severe epilepsy, multiple sclerosis and intractable nausea and vomiting associated with chemotherapy.
© Irish Examiner Ltd. All rights reserved